Article Text

Download PDFPDF
Carbamazepine-induced delayed-onset agranulocytosis in a case of bipolar disorder with Kikuchi’s disease
  1. Cebasta Irudayaraj,
  2. Raviteja Innamuri and
  3. Dheeraj Kattula
  1. Psychiatry, Christian Medical College and Hospital Vellore, Vellore, Tamil Nadu, India
  1. Correspondence to Dr Raviteja Innamuri; drravitejainnamuri{at}gmail.com

Abstract

A 48-year-old man who is a known case of bipolar disorder was maintaining well on a combination of carbamazepine and quetiapine for 3 years until he developed fever, severe leucopenia and lymphadenopathy, along with significant loss of weight and appetite. A thorough investigation revealed Kikuchi’s disease as a likely histological diagnosis. Carbamazepine was discontinued and quetiapine was titrated for the management of psychiatric symptoms. The patient gradually made good recovery following discontinuation of carbamazepine and the diagnosis of drug-induced myelosuppression was retained. Clinicians need to be aware of the adverse effects of medications being used for long-term prophylaxis and other possible conditions that may change the course of drug effects.

  • drugs: psychiatry
  • unwanted effects / adverse reactions

Statistics from Altmetric.com

Footnotes

  • Contributors CI: drafting the manuscript. RI and DK: critical revision of the manuscript.

  • Funding This study was funded by Christian Medical College, Vellore 925255.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.